Vaccine Education Center

Do Vaccines Cause Sudden Infant Death Syndrome?

The ABC news program 20/20 aired a story claiming that the hepatitis B vaccine caused sudden infant death syndrome (SIDS). The story included a picture of a 1-month-old girl who died of SIDS only 16 hours after receiving the second dose of hepatitis B vaccine.

At the time of introduction of the hepatitis B vaccine for routine use in all infants, about 5,000 children died every year from SIDS. Within 10 years of the introduction of the hepatitis B vaccine the use of the vaccine increased to about 90 percent of all infants and the incidence of SIDS in that group decreased dramatically to about 1,600 cases each year. The cause of the decrease in SIDS cases was the introduction of the “Back to Sleep” program by the AAP.

However, since immunizations are given to about 90 percent of children less than 1 year of age, and about 1,600 cases of SIDS occur every year, it would be expected, statistically, that every year about 50 cases of SIDS will occur within 24 hours of receipt of a vaccine. However, because the incidence of SIDS is the same in children who do or do not receive vaccines, we know that SIDS is not caused by vaccines.

Reviewed by: Paul A. Offit, MD
Date: April 2013

Materials in this section are updated as new information and vaccines become available. The Vaccine Education Center staff regularly reviews materials for accuracy.

You should not consider the information in this site to be specific, professional medical advice for your personal health or for your family's personal health. You should not use it to replace any relationship with a physician or other qualified healthcare professional. For medical concerns, including decisions about vaccinations, medications and other treatments, you should always consult your physician or, in serious cases, seek immediate assistance from emergency personnel.

 

  • Print
  • Share

Contact Us

We would like to hear from you. Please use our online form to contact us with questions or comments.